I saw my endo on Tuesday and asked about supplementing my Synthroid with a small dose of Armour. He said this was a very strange request and that doctors typically choose one or the other. I'm just looking to find out if what I asked for was really so strange.
I have read where others have done this, for reasons I don't know, or, understand. However it would depend on your general health, thyroid issue and your doctor - he might have his reasons.
Armour Thyroid (pig extract) is generally not recommended, especially for people with heart issues, due to variation in potency. Armour already has a large amount of T-4 and it is difficult to monitor treatment containing a combination of T3/T4 because of peaks and troughs in T3. The long-term effects of T3, Armour, or combinations of T3 and T4 are not known. T3 has a short half-life of a few hours. Patients on T3 have fluctuating T3 levels and at times these may go beyond the upper limit of normal. By contrast T3 levels in patients on thyroxine are stable. Monitoring thyroid hormone replacement in patients on T4 is easy biochemically because of the stable levels. I have read that some people develop TED when they take animal-based extracts such as Armour, because the immune system react to foreign proteins found in glandular extracts. Synthetic meds. or the like, doesn't cause this problem.
The last comment posted by Graves Lady is unfortunately, false. "The long term effects of T3 are not known." Armour was actually the only thyroid medication available prior to 1973, so its long term effects *are known, Graves Lady--better than the long term effects of the synthetics.
In fact, "in the old days" patients were routinely treated by symptoms--including temperature (hypos are notoriously low)--and the dose was reduced or increased based on elimination of low temp, fatigue, high cholesterol, weight gain, and hair loss. Sounds reasonable to me.
The introduction of the synthetics *after 1973* is when problems started for many hypos. Doctors, persuaded by very motivated pharmaceutical reps--and I happen to have 3 friends who work as reps so I know their M.O. :>) made the move to T4 only products and, in particular, treatment based on labs only: TSH in particular.
TSH is a pituitary hormone, not a thyroid hormone. It's a highly inaccurate way to measure how much T3 and T4 is being utilized by an individual's cells. In fact, only *Free T4 and *Free T3 indicate correct dosing and even that can be skewed if adrenals are fatigued--an estimated problem in 70 percent of hypothyroid patients. (See Dr.Rind, Dr. Peatfield, Dr. Jeffries and others--Google.)
Thus millions of patients today continue to implore their doctors to help them with their weight gain, depression, fatigue and a host of other maladies related to inadequate T4 only treatment, only to be told "Your labs look fine." How sad! TSH is not going to tell you how you're feeling or how your body is utilizing T4 and T3. Most people do find that when their Free T3 is in the upper limits of a normal range, when Free T4 is also at least in the upper third, and when their average afternoon temperature is 98.6, they feel great.
If this doesn't apply to you, you could be feeling a lot better. And you should be on Armour or one of the other natural desiccated products to get there. If your endo won't get on board, find a doctor who will. (Check out "Stop the Thyroid Madness" www.stopthethyroidmadness for a good doc in your area.)
Finally, Armour, Thyroid (in Canada) and Naturoid are U.S.P. controlled by the FDA. That means that there is no variance batch to batch or it wouldn't be approved for sale in this country.
T3 does peak and wane, that's why every doctor I know suggests splitting Armour into 2 doses per day--keeping your energy levels and T3 constant throughout the day.
Natural desiccated also contains traces of T1 and T2--mimicking one's own natural thyroid production--which is not found in any synthetic. It is also 80 percent T-4, which means that if you are adding a synthetic T4 supplement, you don't need much.
I hope this gives you a more realistic view of why you were on the right track suggesting adding Armour to your current protocol. It's all about education and listening to the needs of your own body. Once all your symptoms of hypothyroidism are gone thanks to the addition of Armour or one of its counterparts, you'll be rejoicing that you were on the right track all along. Too bad your doctor isn't as educated as you soon will be ;>)
I have been on roller coaster ride since having my thyroid removed 3 years ago for a toxic nodule, cancer was found. The cancer is gone, but the last 3 years have been a nightmare. I also have addison's disease (for 40 years). I have been on every dose of levothyroxine and synthroid. I go from a low tsh (hyperthyroid, just like a toxic nodule) to a high tsh (hypo). I pass up a normal reference range (which for me feels right about in the middle of the reference range.) Finally found a Doctor who would let me try armour thyroid, but trouble started right away, high B/P, rapid heartrate, irregular heartbeat, total and complete exhaustion. We tried splitting the dose, but that didn't help. I am wondering if I was on a dose of armour that was that was to high. I was on 137mcg of Synthroid 5 days a week with half a dose on two days (wed. and sat.). The doctor had me on 80mg of armour daily. If armour is 3 to 4 times as strong, then maybe my dose was to high. I am back on synthroid now and still living the roller coaster nightmare ride. Now my doctor told me yesterday that being on prednisone for addison't disease affects how the thyroid replacement works. Sounds like I am doomed, since I can't quit taking the prednisone or I will die. Help!!!! Or is there any help for me. I need a few more good years.
You will get lots more notice and response if you will start a new thread for yourself, rather than attaching your post to someone else's thread. You can do this by clicking on the button at top of page for New Post, and then re-posting your message.
I agree with kcat regarding Armour Thyroid. I switched to Armour after a bad 1st month on Levoxyl.
I have heard of people taking Armour & supplementing with additional low dose T4 synthetic, but it was based on freeT3 & freeT4 lab results.
I mean no disrespect to Graveslady, but some time back 2001? there were issues with Synthroid being unstable & the FDA went after the company who makes it.
As far as the websites provided that denounce natural dessicated meds and recommend synthetic for a myriad of reasons, that isn't unusual for groups that have connections with pharmaceutical companies.
Armour was used for over a hundred years and if at one time the manufacturing process turned out uneven batches, that would be no surprise in 1910, 1920 or 1930. I'd say today the manufacturing process is much more sophisticated.
Armour thyroid made a difference in the quality of my life. I take 60mg a day and my recent numbers are TSH= .045. freeT3 4.9 (range 2.3-4.2) a bit high; freeT4= 1 (range .76-1.70)
Based on this new lab I may skip Sunday's again to lower the T3 just a bit.
Not everyone does well on synthetic. I needed the T3.
Also, people with adrenal issues have trouble with thyroid meds so any adrenal condition would need to be addressed before taking ANY thyroid meds.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.